A 25-year-old woman with a history of systemic lupus erythematosus who was taking steroids came to the hospital because of vague signs and symptoms of weight loss, constipation, and oral ulcers. Multiorgan dysfunction developed, and catastrophic antiphospholipid syndrome was suspected. She was treated with an intravenous infusion of heparin, but she experienced a subdural hemorrhage and died on day 10 of the hospitalization. An autopsy revealed disseminated invasive aspergillosis. This case illustrates that invasive aspergillosis is a frequently missed diagnosis and should be part of the differential diagnosis for any patient who is immunosuppressed, including patients with autoimmune diseases such as systemic lupus erythematosus.
Invasive Aspergillosis Masquerading as Catastrophic Antiphospholipid Syndrome
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
- Search Site
Kathryn S. Robinett, Bethany Weiler, Avelino C. Verceles; Invasive Aspergillosis Masquerading as Catastrophic Antiphospholipid Syndrome. Am J Crit Care 1 September 2013; 22 (5): 448–451. doi: https://doi.org/10.4037/ajcc2013659
Download citation file: